Texas, 2020

Wildfire in Texas, June 12 to 14, 2020

June 12 to 14, 2020 · NWS AMA · 1 event in 1 county or zone

The Tank Battery wildfire began around 1426CST about sixteen miles west northwest of Pantex or fifteen miles east of Valley De Ordo Texas in Potter County. The wildfire consumed a measured eight hundred and fifty acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Tank Battery wildfire began around 1426CST about sixteen miles west northwest of Pantex or fifteen miles east of Valley De Ordo Texas in Potter County. The wildfire consumed a measured eight hundred and fifty acres. The wildfire was caused by downed power lines. There was a report of one structure that was threatened by the wildfire and was saved, however no homes or other structures were damaged or lost by the wildfire. There were also no reports of any injuries or fatalities. The Amarillo Fire Department, Potter County Fire-Rescue. Turnersville VFD, and the Texas A&M Forest Service responded to the wildfire. The wildfire was contained around 1700CST on June 13 and was finally brought under control around 1700CST on June 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 2:20 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 12, 2:20 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
320 PM CDT Fri Jun 12 2020

.SHORT TERM...Tonight through Saturday night

Upper high over the Southern Plains states and the southern
Rockies will prevail across the Panhandles through Saturday night.
Some afternoon and evening convection may propagate east and
southeastward today and early tonight or develop across the
Oklahoma and the northwest portions of the Texas Panhandles,
mainly after 20Z to 22Z Saturday. Convection not expected Saturday
afternoon and evening and should remain just west and northwest of
the forecast area. However, cannot completely rule out development
of convection or higher terrain/mountain convection impacting the
northwest portions of the Panhandles tomorrow afternoon and
evening.

Surface low over southeastern and eastern Colorado tonight through
Saturday night will deepen somewhat during the afternoon and early
evening Saturday resulting a tightening of the pressure gradient.
850 mb jet will develop after 00Z Saturday of 45 to 50 knots
across the Panhandles. These strong winds will mix down to the
surface after the inversion breaks around 13Z to 15Z Saturday.
That being said, winds will be much stronger Saturday than any of
the models are currently depicting. That has been the trend over
the past few days. Winds expected to diminish after 01Z to 03Z
Sunday.

Schneider

&&

.FIRE WEATHER...Saturday

Mainly critical fire weather conditions are expected over most of
the Panhandles Saturday with elevated fire weather conditions just
east of the critical area. Thunderstorms across the Oklahoma and
portions of the northern and western Texas Panhandles this
afternoon and early this evening may result in dry lightning fire
starts. Not expecting any thunderstorms Saturday afternoon and
evening, however thunderstorms will be very close to the western
Oklahoma and northwest Texas Panhandles and cannot completely
rule out some of these storms moving into the area and causing dry
lightning fire starts.

Big story Saturday will be the strong winds and very dry to extremely
dry fuels for this time of year. ERCs of 90th to 96th percentile
will encompass a large portion of the Panhandles Saturday mainly
along and northwest of a Hereford to Pampa to Higgins/Canadian
line with 70th to 89th percentile across the remainder of the
Panhandles. These very dry fuels/receptive fuels combined with 20
foot downsloping 20 foot southwesterly to southerly winds
increasing to around 20 to 30 mph with gusts near 35 to 40 mph,
after the morning inversion breaks and the low level jet mixes
down to the surface, will create critical fire weather conditions
over a large portion of the Panhandles including all of the
Oklahoma Panhandle. Forecast RFTIs of 1 to 3 expected across the
southwest and south central Texas Panhandle. RFTIs of 4 to 6
across the Oklahoma and much of the northern Texas Panhandle will
result in ERC-G percentiles of 70th to 90th percent and above 90th
percent Saturday. Cannot reiterate the possible severity of the
fire weather threat on Saturday, especially across the western
Oklahoma and the northwestern portions of the Texas Panhandles
Saturday into Saturday evening.

Schneider

&&

.LONG TERM (Sunday through Thursday)...

The long term will be noted with high pressure over the
Panhandles. The ridge aloft will be between two troughs...one
over the eastern CONUS and another over the western CONUS. We may
get clipped by some energy across our northwest as southwesterly
flow develops ahead of an upper low, or any "ridge runners" that
develop within the ridge of high pressure. Either way, our chances
for precipitation are very low in the extended. The long term
will likely be associated with slightly above normal temperatures,
breezy wind speeds, and limited moisture chances. With that said,
fire weather concerns will likely continue through next week with
the lack of moisture coupled with conducive fuels. Please see
fire weather discussion below for further details.

Guerrero

&&

.FIRE WEATHER (Sunday through Wednesday)...

Wind speeds will be on the order of 20-30 mph with gust around
40 mph Sunday and Monday as a 850mb thermal ridge sets up over
the Panhandles leading to low RH values in the afternoon. With
fuels around the 85th to 96th percentile, this will likely lead to
critical fire weather conditions both days as Red Flag Threat
Index (RFTI) values reach the 2-5 range (isolated 6). Given the
lack of moisture in the forecast and breezy wind speeds, we will
have at least near critical fire weather conditions going forward
into middle of next week, but RFTI values at this time are only
1-3 Tuesday and Wednesday. 500MB wind speeds look weak next week,
so our wind gusts may not be that strong during peak mixing.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman.

     Red Flag Warning from 10 AM to 10 PM CDT Saturday for the
     following zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Lipscomb...Moore...
     Ochiltree...Oldham...Palo Duro Canyon...Potter...Randall...
     Roberts...Sherman.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Red Flag Warning from 10 AM to 10 PM CDT Saturday for the
     following zones: Beaver...Cimarron...Texas.

&&

11/24
Hazardous weather outlook, Jun 12, 9:34 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1034 AM CDT Fri Jun 12 2020

OKZ001>003-TXZ001>020-317-122200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1034 AM CDT Fri Jun 12 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible across the Oklahoma Panhandle and
the northern Texas Panhandle this afternoon and this evening.
Strong wind gusts to around 50 mph will be possible. Dry lightning
strikes could also cause fire starts.

Elevated to critical fire weather conditions will prevail across
the Oklahoma and Texas Panhandles through this evening. Breezy to
windy conditions and low relative humidity can be expected across
these areas. Thunderstorms will be capable of producing dry
lightning which can result in fire starts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire weather conditions can be expected across
the Oklahoma Panhandle and much of the Texas Panhandle Saturday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through next Thursday.

Schneider

In the hours before

Local storm report, Jun 12, 8:30 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
930 AM CDT FRI JUN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     WILDFIRE         4 NW LAKE MEREDITH      35.69N 101.71W
06/11/2020  E2000 ACRE       MOORE              TX   PARK/FOREST SRVC

            THE BLUE WEST WILDFIRE IN MOORE COUNTY. PERCENT OF
            PERIMETER CONTAINED: 60% THE TEXAS A&M FOREST SERVICE IS
            CURRENTLY IN UNIFIED COMMAND WITH LOCAL RESOURCES TO
            MANAGE THE WILDFIRE.

&&

EVENT NUMBER AMA2000407

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
June 12, 2:26 PM CST to June 14, 5:00 PM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908840.